Tennessee, 2023

Flash Flooding and Debris Flow in Tennessee, February 16 to 17, 2023

February 16 to 17, 2023 · NWS MRX · 6 events in 5 counties and zones

Heavy rain was triggered by a cold front slowly displacing a warm sector whose precipitable water anomaly was near the maximum for the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Heavy rain was triggered by a cold front slowly displacing a warm sector whose precipitable water anomaly was near the maximum for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 16, 9:53 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 16, 9:53 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
953 PM EST Thu Feb 16 2023

...New UPDATE...

.UPDATE...
Issued at 950 PM EST Thu Feb 16 2023

Showers and thunderstorms moved into the Cumberland Plateau
counties a couple hours ago with some gusty winds and occasional
lightning. A line of convection to the west of the plateau
eventually became a large area of showers and embedded
thunderstorms about an hour ago. For the remainder of the night
this area will move slowly east ahead of a strong cold front now
moving east of Nashville and approaching the plateau.
Temperatures were still very warm at 900 pm EST and were in the
upper 50s to upper 60s.

For the remainder of the night the area of convection will move
slowly east with possible heavy rainfall. Some isolated flooding
possible mostly north of Interstate 40. Parts of the northern
Cumberland Plateau has already had about 1.5 inches of rain since
the beginning of the evening. The northern counties adjacent to
Kentucky and into southwest Virginia will likely see the most
rainfall overnight. Expect temperatures to begin falling around
midnight on the northern plateau and in the far northeast by 4 AM
EST. Winds had subsided ahead of the pre frontal convection
earlier today but are increasing again at mid evening from the
south and southeast. Have updated the wind advisory to run until
its 4 AM ending with the front still to the west and the
expectation of gusty winds behind the front for a few hours.
Decreased the chance of thunderstorms for the rest of the night as
the atmosphere has begun to stabilize and lightning drastically
reduced the last hour or so. Updated forecast sent.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 313 PM EST Thu Feb 16 2023

Key Messages:

1. Limited severe risk expected for mainly the plateau areas this
evening.

2. Flash flooding risk may wind up being of greater concern for the
next 12 hours, especially over the northern plateau where priming
heavy rains occurred last night.

3. Changeover to snow expected in the higher terrain behind the
front tomorrow, with minor accumulations expected tomorrow.

Discussion:

Main concern in the short term period remains the chances of severe
storms and associated flash flood potential for this evening and
tonight. Regional radar imagery shows a line of thunderstorms
entering middle TN, with another cluster in the southern parts of
the MS/AL border this afternoon. This will both continue to move
east (middle TN line) and expand to the northeast (MS/AL storms)
such that storms should be entering the plateau and perhaps southern
TN valley areas between 00z and 02z this evening.

Almost all guidance indicates convection will be on a notable
weakening trend as it approaches our forecast area from the west,
with MUCAPE values falling to less than 200 J/kg as it approaches
and BUFR soundings indicating storms will lose surface based
qualities as this occurs. Effective shear will still be supportive
of strong storms, as will 0-3km effective SRH, but lack of
instability should limit severe potential for the evening and
overnight hours. Depending on the forward speed of the line across
middle TN, these storms could arrive in the plateau early enough to
pose a risk of damaging winds or even tornadoes, but again
indications are that this is not an exceptionally high risk.

I believe the greater concern will be the potential of flash
flooding. PWATs are near climatological max values, with high
freezing levels in place and CAPE profiles that will support some
degree of warm rain processes. The northern plateau, especially in
the Campbell county area, received a notable amount of rain last
night and flash flood guidance values over the northern half of the
CWA are low enough for there to be some concern if training
convection takes place. Primary areas of concern for flooding is
going to be in the northern plateau, and perhaps some areas in the
southeastern parts of the CWA in the southern TN mountains and
western NC where some higher accumulations are forecast by some
guidance.

Between 4am and daybreak the cold front should sweep through and
kick rainfall east of the mountains by shortly thereafter. Strong
cold air advection will follow, keeping temperatures nearly steady
through the day tomorrow. Temperatures aloft will be cold enough to
change any lingering precipitation to snow in the higher terrain.
There's enough of a northwest flow signal to warrant having some
minor accumulations in the mountains tomorrow and tomorrow
afternoon/evening. Doubt we see advisory criteria there, but maybe
3" storm total for places like LeConte.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 313 PM EST Thu Feb 16 2023

Key Messages:

1. Dry and mild conditions expected for the weekend, with highs in
the upper 50s by Sunday afternoon.

2. Possible active weather next week with more rainfall in the
forecast.

Discussion:

Much colder air following Thursday's front will lead to chances for
lingering flurries and snow showers in the higher elevations of SW
VA and the East TN mountains. Little, if any, accumulation is
expected and would be confined to highest elevations of the East TN
mountains. As the trough associated with Thursday's active weather
shifts east out of our area, drier air spills in and will put an end
to any remaining precip by Saturday morning and high pressure builds
in for the weekend. This high pressure and slight ridging will lead
to pleasant and dry conditions for Saturday and Sunday. Temperatures
will climb to near 50 for Saturday and then to near 60 by Sunday
afternoon. A weak upper level disturbance will cross the area Sunday
and briefly increase cloud cover Sunday morning.

The area of high pressure slides east early next week, and the next
possibility of rain enters the forecast on Mon/Tues. Towards the end
of the extended period on Wed/Thurs, deterministic guidance shows an
upper level low developing near the desert southwest and moving
towards the midwest and Ohio River Valley. Models have aligned some
on the timing, but uncertainty still remains concerning the
specifics/placement of the potential system. QPF totals next week
generally range from 0.50" to under 2.0" across the area, so
flooding may become a concern next week due to the recent rainfall,
and any potential repeated rainfall next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM EST Thu Feb 16 2023

A line of SHRA/TSRA should arrive at TAF sites between 00z and
04z this evening and continue to around 05-06Z. Winds will be
gusty south and southwest ahead of the front. The cold front will
move through between about 06Z and 12Z with winds shifting to the
west and northwest and staying gusty to about 25kts through
Friday morning before decreasing. Expect flight categories to
remain VFR next few hours with MVFR prevailing early evening at
KCHA and then after 06Z at KTYS and KTRI around 08Z. Some lowering
to IFR levels could occur between 10-15Z with TEMPO groups at TAF
sites during these hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             41  47  28  52 / 100  30   0   0
Knoxville McGhee Tyson Airport, TN  43  46  26  50 / 100  50   0   0
Oak Ridge, TN                       41  44  25  50 / 100  20   0   0
Tri Cities Airport, TN              48  51  24  49 / 100  70   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 AM EST Friday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Sevier Smoky Mountains-Southeast
     Greene-Southeast Monroe.

VA...NONE.
&&

SHORT TERM...TD
LONG TERM....Williams
AVIATION...TD
Hazardous weather outlook, Feb 16, 3:20 PM EST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
320 PM EST Thu Feb 16 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-172030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
320 PM EST Thu Feb 16 2023 /220 PM CST Thu Feb 16 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible mainly over the
western parts of the forecast area this evening, especially the
Cumberland plateau and locations west of the I-75 corridor in the
southern Tennessee valley. Damaging straight line winds will be
the primary threat with these storms, but a brief tornado cannot
be ruled out. Localized very heavy rainfall may also lead to flash
flooding, and while flooding is possible across much of the
forecast area the greatest threat looks to be along and near the
Cumberland Plateau.

In addition, wind gusts of 40 to 50 mph will be possible over
portions of the east Tennessee mountains, especially in the
Smokies today into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Please relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

In the hours before

Special weather statement, Feb 16, 7:40 PM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
740 PM EST Thu Feb 16 2023

TNZ012-013-035-036-170130-
Anderson TN-Scott TN-Campbell TN-Morgan TN-
740 PM EST Thu Feb 16 2023

...Strong thunderstorms will impact portions of Morgan, northwestern
Anderson, southwestern Campbell and southern Scott Counties through
830 PM EST...

At 739 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Fairfield Glade to near
Crossville. Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wartburg, Oliver Springs, Huntsville, Sunbright, Oakdale, Coalfield,
High Point, Smokey Junction, Pine Orchard and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3644 8431 3603 8430 3602 8433 3605 8435
      3601 8441 3595 8470 3599 8472 3606 8479
      3609 8480 3609 8483 3614 8487 3616 8491
      3621 8491 3624 8488 3628 8488 3629 8487
      3630 8480 3632 8478
TIME...MOT...LOC 0039Z 254DEG 45KT 3616 8500 3589 8503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Feb 16, 7:52 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
752 PM EST Thu Feb 16 2023

TNZ082-083-170130-
Rhea TN-Bledsoe TN-
752 PM EST Thu Feb 16 2023

...Strong thunderstorms will impact portions of north central Rhea
and northern Bledsoe Counties through 830 PM EST/730 PM CST/...

At 751 PM EST/651 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles southwest of
Crossville to 8 miles west of Pikeville. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pikeville, Spring City, Stinging Fork Falls State Park, Piney Falls
State Park, Grandview, Melvine, Mount Crest and Fall Creek Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 8526 3576 8526 3577 8510 3576 8507
      3577 8504 3575 8503 3577 8494 3576 8492
      3583 8480 3582 8478 3564 8487 3560 8538
TIME...MOT...LOC 0051Z 257DEG 34KT 3585 8521 3563 8535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Feb 16, 8:31 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
831 PM EST Thu Feb 16 2023

TNZ013-014-036-037-069-170215-
Anderson TN-Claiborne TN-Union TN-Campbell TN-Knox TN-
831 PM EST Thu Feb 16 2023

...Strong thunderstorms will impact portions of western Claiborne,
Anderson, north central Knox, Campbell and Union Counties through 915
PM EST...

At 830 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Huntsville to near Oliver
Springs. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oak Ridge, Clinton, La Follette, Maynardville, Oliver Springs,
Plainview, Jacksboro, Caryville, Rocky Top and Norris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3620 8371 3618 8373 3617 8372 3602 8433
      3610 8438 3626 8437 3628 8433 3639 8433
      3638 8431 3642 8435 3646 8435 3659 8383
      3658 8369
TIME...MOT...LOC 0130Z 252DEG 42KT 3646 8432 3602 8436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Feb 16, 9:08 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
908 PM EST Thu Feb 16 2023

TNZ014-015-037-038-VAZ001-170300-
Claiborne TN-Hancock TN-Union TN-Grainger TN-Lee VA-
908 PM EST Thu Feb 16 2023

...Strong thunderstorms will impact portions of Claiborne, western
Hancock, Grainger, Union and southwestern Lee Counties through 1000
PM EST...

At 908 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Noetown to 7 miles southwest of Plainview.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maynardville, Rutledge, New Tazewell, Tazewell, Plainview, Harrogate,
Blaine, Luttrell, Springdale and Lone Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3672 8325 3627 8338 3623 8342 3616 8373
      3617 8392 3658 8380 3658 8369 3662 8365
      3666 8353 3667 8342 3670 8335
TIME...MOT...LOC 0208Z 260DEG 34KT 3655 8377 3611 8391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH

The radar

The Knoxville radar (KMRX), 86 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Scott

When
February 16, 11:45 PM EST to February 17, 2:00 AM EST
Where
Scott County, 3 mi SE of Norma to 8 mi W of Elgin
Cause
Heavy Rain
Reported by
Public
Coordinates
36.299, -84.342

Several roads across the county were flooded.

Flash Flood, Anderson

When
February 16, 11:55 PM EST to February 17, 1:45 AM EST
Where
Anderson County, 4 mi E of Norris to 4 mi WNW of Norris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.200, -83.998

Several roadways were flooded across the county.

Flood, Union

When
February 16, 11:55 PM EST to February 17, 1:45 AM EST
Where
Union County, 5 mi E of Maynardville to 6 mi NE of Maynardville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.250, -83.710

Several roadways were flooded across the county.

Debris Flow, Claiborne

When
February 17, 12:00 AM EST to 2:00 AM EST
Where
Claiborne County, 1 mi E of Arthur to 1 mi W of Cumberland Gap
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.550, -83.652

A mudslide due to heavy rainfall was reported along Tiprell Road on a broadcast media article online. Event time estimated.

Flood, Scott

When
February 17, 3:00 AM EST to 5:30 AM EST
Where
Scott County, 3 mi NNW of Huntsville to 2 mi E of Elgin
Cause
Heavy Rain
Reported by
Public
Coordinates
36.460, -84.501

Multiple roads continued to be flooded around the southeastern half of the county.

Flood, Hawkins

When
February 17, 5:00 AM EST to 7:15 AM EST
Where
Hawkins County, 7 mi S of Rogersville to 8 mi E of Surgoinsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.299, -83.000

Several roads were closed across the county due to flooding during the early morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071124, 1071125, 1071128, 1071165, 1071126, 1071127.